Almost one in three diabetic hospital patients experience medication errors that can cause dangerous blood glucose levels, a report has found.
Hospitals in England and Wales made at least one mistake per inpatient in the treatment of 3,700 diabetes sufferers in one week, data showed.
During this period, the affected patients succumbed to more than double the number of severe hypoglycaemic, or “hypo”, episodes that patients without errors suffered, according to the National Diabetes Inpatient Audit.
Hypos occur when blood glucose levels drop dangerously low and if left untreated can lead to seizures, coma or death.
In addition, 68 patients developed diabetic ketoacidosis (DKA) during their stay in hospital.
DKA occurs when blood glucose levels are consistently high and can be fatal if not treated.
This suggests that insulin treatment was not administered for a significant period of time, the report said.
According to the findings, 32% of patients (3,430) experienced at least one medication error in the previous seven days of their hospital stay.
This was a small improvement on the previous year, when the figure was 36.6%, or 4,120.
The most common errors involved failing to sign off on the patient’s bedside information chart that insulin had been given, which happened to 11.1% of patients (440), and failing to appropriately adjust medication when the patient had a high blood sugar level, which happened to 23.9% (800).
More than 17% (600) of patients with medication errors had a severe hypoglycaemic attack while in hospital, compared to 7.5% (550) of patients who did not suffer medication errors.